Alert archive / Montana / Wind Advisories in 2024
Wind Advisory 21, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Dec 24, 2024, 1:01 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 25, 2024, 11:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2024, 1:01 PM MST (20:01 UTC)
- In effect from
- Dec 25, 2024, 11:00 PM MST
- Expired
- Dec 26, 2024, 2:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WWUS75 KBYZ 242001 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 101 PM MST Tue Dec 24 2024 MTZ065-066-252015- /O.NEW.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/ Livingston Area-Beartooth Foothills- Including the locations of Limestone, Nye, Mc Leod, Livingston, Dean, and Fishtail 101 PM MST Tue Dec 24 2024 ...WIND ADVISORY IN EFFECT FROM 11 PM WEDNESDAY TO 2 PM MST THURSDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 11 PM Wednesday to 2 PM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects, especially holiday decorations. Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...Strongest winds are expected Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Matos
3 follow-up statements
411 WWUS75 KBYZ 251111 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 411 AM MST Wed Dec 25 2024 MTZ065-066-261115- /O.CON.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston, Mc Leod, Limestone, Dean, Fishtail, and Nye 411 AM MST Wed Dec 25 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM MST THURSDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 11 PM this evening to 2 PM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects, especially holiday decorations. Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...Strongest winds are expected Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Torgerson
101 WWUS75 KBYZ 251954 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1254 PM MST Wed Dec 25 2024 MTZ065-066-262000- /O.CON.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/ Livingston Area-Beartooth Foothills- Including the locations of Fishtail, Livingston, Dean, Nye, Limestone, and Mc Leod 1254 PM MST Wed Dec 25 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM MST THURSDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 11 PM this evening to 2 PM MST Thursday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...Strongest winds are expected Thursday morning. Additional periods of gusty winds can be expected through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. Secure outdoor objects. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Palmquist
670 WWUS75 KBYZ 262052 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 152 PM MST Thu Dec 26 2024 MTZ065-066-262200- /O.EXP.KBYZ.WI.Y.0021.000000T0000Z-241226T2100Z/ Livingston Area-Beartooth Foothills- Including the locations of Limestone, Fishtail, Nye, Dean, Livingston, and Mc Leod 152 PM MST Thu Dec 26 2024 ...WIND ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON... Wind in the advisory area is slowly decreasing and gusts greater than 55 mph are no longer expected. Therefore, the wind advisory will be allowed to expire. However, motorists along I-90 in the Livingston area should still use caution, as winds may remain elevated with gusts 35 to 45 mph common through tonight. $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 24, 9:07 AM MST, 3 hours 54 minutes earlier. Its key messages:
- Above normal temperatures continue through the week, periodic windy conditions along the western foothills.
- Travel conditions look good leading up to Christmas with low rain chances today and tomorrow.
- Changes in the weather pattern may be in store by the end of the month, but there is a lot of uncertainty.
Area forecast discussion, Dec 24, 9:07 AM MST, 3 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
907 AM MST Tue Dec 24 2024
.KEY MESSAGES...
- Above normal temperatures continue through the week, periodic
windy conditions along the western foothills.
- Travel conditions look good leading up to Christmas with low
rain chances today and tomorrow.
- Changes in the weather pattern may be in store by the end of the
month, but there is a lot of uncertainty.
&&
.UPDATE...
Clouds were moving into western and central areas this morning as
the next shortwave approached the region from the west. Expect
above normal temperatures and mainly dry conditions over the area
today. Have nudged temperatures up a few degrees and lowered
relative humidity over the mountains and along the immediate
foothills with dry air around 700 mb working into the area. The
previous discussion and an updated aviation discussion are below.
STP
&&
.DISCUSSION...
Today through Wednesday Night...
Tuesday will feature shortwave ridging leading to much above
average temperatures in the high 40s. Late tonight, a shortwave
trough will enter from the west. This will lead to increasing
clouds from west to east throughout the day today. Low
precipitation chances (20-30%) will begin overnight tonight
lasting through Wednesday morning. Precipitation amounts are
expected to remain light with lower elevations west of Billings
having a 10-30% chance of >0.1 inches. With cold air advection
with this system, locations along the western foothills such as
Livingston and Harlowton have a 10-20% chance of getting >1 inch
of snow.
Winds will begin to pick up out of the south over the plains late
this afternoon and through the evening. Winds will gust into the
20s and 30s kts near the Dakotas border. Starting late Wednesday,
lee side troughing and high pressure in Yellowstone park will
lead to a strong pressure gradient. Deterministic GFS is showing a
Idaho Falls to Lewistown gradient in the 15-20mb range.
Livingston currently has 85% chance to get a wind gust over 50mph.
Torgerson
Thursday through Tuesday...
Winds strike once again across the foothills of south-central
Montana, mainly in the Livingston vicinity as they once again see
a strong pressure gradient inducing gap flow into the area. As the
state sits under a ridge, its induced pressure gradient once again
brings strong wind potential along the I-90 corridor, with a 90%
chance of seeing gusts above 50 mph Thursday morning. While the
gradients slightly weakens throughout Thursday, winds will
continue to stay breezy through the rest of the week in that area,
as well as along Highway 191 from Big Timber through Harlowton
(40% chance for gusts above 50mph through the weekend). Stay tuned
to the forecast if traveling through this area post-Christmas.
Despite a ridge trying to take place the latter half of the week,
a series of shortwaves will cross the state, brining continued
rounds of snow to the Beartooths and Crazy Mountains, and a small
(20-30%) chance of light rain to the lower elevations of south-
central Montana. All things considered, should be relatively good
travel conditions between Christmas and New Years.
Next noteworthy item is a pattern change on the horizon to usher
in 2025. Confidence is high for cooler temperatures and some
precipitation to occur, but still with snow in the mountains, and
a rain/snow mix across the lower elevation (70-90% chance of at
least 0.1" of precip).
Despite not much precip over the next week (at least with regards
to snow across the lower elevations), continued shots of snow over
the mountains look to add up, with an 80% chance to get over a
foot of snow through the weekend. Vertz
&&
.AVIATION...
VFR conditions will prevail through the day with increasing middle
and high clouds moving into the area from the west. Mountain
obscurations increase tonight as the next disturbance brings in
snow. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 049 034/047 027/045 031/047 031/050 031/047 030/040
0/B 22/W 02/O 11/B 12/O 12/O 65/S
LVM 052 033/043 028/043 029/045 030/047 031/047 030/040
0/N 52/W 03/S 13/S 43/S 25/O 85/S
HDN 049 030/047 024/045 029/049 028/051 028/048 028/040
0/B 12/W 01/E 21/B 12/O 12/O 66/S
MLS 048 028/046 022/042 029/047 026/047 028/044 024/033
0/U 00/E 00/B 10/B 11/B 01/B 34/S
4BQ 051 032/045 025/047 029/048 027/048 030/046 027/036
0/U 00/E 00/B 20/B 01/B 00/B 45/S
BHK 050 027/043 020/045 026/045 023/043 024/042 020/031
0/U 00/E 00/U 10/B 01/B 00/B 23/S
SHR 052 027/046 021/045 024/048 023/048 025/048 024/040
0/B 01/E 01/B 31/B 11/B 11/B 56/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.